How should I manage abnormal vaginal bleeding associated with use of the levonorgestrel-releasing intrauterine system (IUS)?
• Abnormal bleeding is a particular problem with the levonorgestrel-releasing intrauterine system (IUS): • Irregular, light, or heavy bleeding is common in the first 6 months. • About 65% of women have amenorrhoea or reduced bleeding at 1 year. • Studies have shown that 40% of the levonorgestrel load is still present in the IUS after 5 years of use. It is therefore unlikely that any change in bleeding pattern is a result of hormone ‘running out’. • Consider managing heavy unscheduled bleeding by: • Treating with a combined oral contraceptive (either cyclically or continuously) for up to 3 months. • Exclude or manage other situations which could result in unscheduled bleeding, such as: • Sexually transmitted infections. • Risk of STI if the woman is under 25 years, or has a new sexual partner, or more than one partner in the last year. • Misplaced device. • Pregnancy. • Gynaecological conditions such as endometrial polyps, endometrial cancer, cervical cancer, or other gynaecological abn
- What should I do if the woman cannot feel the thread(s) of her levonorgestrel-releasing intrauterine system (IUS)?
- How should I manage vaginal bleeding associated with use of the copper intrauterine device (IUD)?
- Which women with menorrhagia is the levonorgestrel-releasing intrauterine system suitable for?